In hindsight some symptoms were present in my childhood: muscle cramps, spasms, twitching, pins and needles, foggy mind and episodes of acute energy loss. They were so part of my life that I didn’t realize that these were not normal. “Salt tablets” were seen as the answer for the cramps!
Whilst representing my school in a swimming relay, I was suddenly so exhausted I could barely complete my leg of the race. Disappointing the team and being unable to explain was a nightmare. On another occasion as a college student, I was skin-diving in the sea when an episode of extreme fatigue nearly caused me to drown.
At 16, when going for the medical check-up for compulsory military service, my blood pressure was found to be high (170 systolic) and very erratic but it was put down to nervousness. Later, my elevated blood pressure was also noted when I applied for life insurance – the only reaction this elicited was higher premiums.
I have struggled to obtain eye glasses that work for me as it seems that my eyes are not always the same every day; opticians just laugh at me. Visits to doctors and specialists resulted in comments like: “you are just lazy,’’ “you are shamming,’’ “there is nothing wrong with you,” “it is psychosomatic.”
Having a very stressful job steadily brought my plight into focus. I was diagnosed with hypertension in my mid-thirties, resulting in years of ‘trial and error’ combinations of various medications including diuretics, with doctors struggling to bring my blood pressure under control. These efforts seemed to exacerbate the problem. My health deteriorated to the point where I was so ill, constantly exhausted, with debilitating migraines, and unable to work.
A friend (a Professor of Pharmacology) was visiting and looked through my pile of medicine and concluded that the current diagnosis was incorrect and referred me to an endocrinologist he knew and gave me a note of explanation to give to the specialist. This endocrinologist considered Conn’s syndrome a possibility; and the tests started and included hospitalization for a test that required me to lay down flat for 24 hours, and another where a particular radio-active injection was administered and I had to lay still on a photosensitive plate for what seemed like hours. That was back in the mid-nineties. I think tests are a bit easier today. Since then, doctors haven’t suggested that I get tested again. Based on previous experiences, I am wary of changing my medication regimen to prepare for the tests. Because of PA, I had to retire earlier than expected, and I would likely not be able to afford testing at this point.
After confirmation of the diagnosis of bilateral inoperable adrenal adenoma, the doctor started me on 6x25mg Spironolactone. Dosage was later reduced to 3x25mg due to side effects. I was also started on 2x600mg potassium tablets.
I used to have debilitating migraines and generalized pain for which various medications were also prescribed, including injections in times of crisis.
Over the years, I also developed digestive issues and dyslipidemia which required adding more medications to my regimen to control acid reflux and cholesterol.
To better manage my blood pressure, I had to add other antihypertensives over time (i.e., angiotensin receptor antagonist, β –adrenoceptor antagonist, and vasodilators).
On top of a multivitamin supplement, it was found that I needed 1x600mg slow-release Magnesium tablet twice a week (this requires regular checking).
I eat plenty of potassium rich foods: bananas, leafy greens, beans, nuts, dairy products, butternut, avocado, spinach, broccoli and tomatoes. My blood potassium level remains very low. In the heat of summer and sometimes after exercise I need to have ½ glass of an energy sports drink which contains salt, potassium and sugar to help with the electrolytes’ imbalance.
Since retiring and reducing stress, I have been relatively pain-free and no longer use pain control medication.
In the last few years, monthly injectable slow-release testosterone has been added to help with some of the side effects of the Spironolactone.
Visiting the endocrinologist is no longer necessary. I have a wonderful relationship with my general medical practitioner and visit once per year for a check-up and to get a medicine script. In preparation for these visits, I call to ask if he requires any blood tests prior to the appointment (typically, Sodium, Potassium, Magnesium, Cholesterol, full blood count, PSA and Glucose) and I take my blood pressure and pulse 5 times a day (early and mid- morning, midday, mid- and late afternoon) for a week and record the results in a table.
A good relationship with my pharmacist has been invaluable. It happens in South Africa that a particular medication can be temporarily unavailable. I find that I don’t trust alternative medication and the pharmacist helps by explaining exactly what the differences are and possible side effects. He also checks that there is no known interaction between medications.
The secret for me has been to learn to listen to my body; building knowledge of myself – noting what helps and what does not; to accept that ‘bad days’ happen; to recognize my early symptoms (e.g., out of balance electrolytes, low pulse, low or high blood pressure); and how to alleviate symptoms. There are times when I need to take pro-active steps (due to hot humid climate, stress, etc.). An important part of my routine includes spiritual reading and meditation. It has been important to make peace with the fact that taking medication is often a trade-off between adverse side effects and benefits.
Being totally honest and open with my doctors has been key. On occasions, I have needed surgery for other conditions. I prepare a typed detailed list of all my medication and diagnoses for the surgeon and anesthetist. Often the anesthetist needs to read up about Conn’s in preparation.
In my case, side effects have included mood swings, dizziness, dips in pulse rate and blood pressure, sometimes to alarming levels, and occasional ‘down days.’ I think patients should ask their doctor at what point they need to seek medical help. Being a male, Spironolactone has had the most difficult side effects to deal with: gynecomastia, impotence, change of voice and anxiety. BUT, next year my wife (a registered nurse) and I celebrate 50 years of marriage. She has been patient, a wonderful support and help, given that I have been ill our whole marriage, and only on effective treatment for half of the time.
Besides, I have seen our three children graduate, marry and build fulfilling lives, and have built a relationship with our seven grandchildren. Both my wife and my jobs have brought us into contact with many wonderful people of all walks of life that have been a blessing to us. I think that we have made a difference to many people too. A no brainer in the side effects evaluation!
At 73, as my body ages and changes, I find it difficult to dissociate what are normal signs of aging and what are symptoms of PA. My skin has become very thin in places (e.g., arms and lower legs). So much so that even slight abrasions cause bruising and bleeding. I’ve even noticed spontaneous subcutaneous bleeds occasionally. My hands have also started shaking more frequently and for longer than before. All this requires me to be vigilant to find out whether I need to adjust the medications I currently take.
“You can’t wait until life isn’t hard anymore before you decide to be happy.” Jane Marczewski, (Nightbirde) 1990-2022.